Hasbro: Being a boy is normal, being a girl is a "characteristic"

Guess Who should get better PR.

You know those heartwarming stories where an adorable child writes a letter to a company and gets a fun response from a PR person with a sense of humour and the freedom to go a bit off-piste?

This isn't one of those.

The daughter of Jennifer O'Connell, a freelance journalist for the Irish Times, wanted to know why Guess Who? only has five girls and 19 boys in it. So she wrote a cute letter, as you do when you are six.

Hasbro's response was that:

Guess Who? is a guessing game based on a numerical equation. If you take a look at the characters in the game, you will notice that there are five of any given characteristics. The idea of the game is, that by process of elimination, you narrow down who it isn't, thus determining who it is. The game is not weighted in favour of any particular character, male or female. Another aspect of the game is to draw attention away from using gender or ethnicity as the focal point, and to concentrate on those things that we all have in common, rather than focus on our differences.

Looking past the absolute tone-deafness of the response (and the icky double-spaces at the end of sentences – this isn't a typewriter, guys), reading between the lines reveals a pretty disturbing view of gender.

Guess Who? contains "five of any given characteristic". This means there are five people with glasses, five people with red hair, five people with curly hair, and so on. And five girls.

It's one thing to argue that wearing glasses is a characteristic, but to say that an entire gender is notable for not being the other gender is pretty messed up. Even more so if their stated intention is "to draw attention away from using gender or ethnicity as the focal point, and to concentrate on those things that we all have in common, rather than focus on our differences".

C minus, must try harder.

A screenshot from a Guess Who? advert. Photograph: Hasbro US

Alex Hern is a technology reporter for the Guardian. He was formerly staff writer at the New Statesman. You should follow Alex on Twitter.

Show Hide image

David had taken the same tablets for years. Why the sudden side effects?

Long-term medication keeps changing its appearance – round white tablets one month, red ovals the next, with different packaging to boot.

David had been getting bouts of faintness and dizziness for the past week. He said it was exactly like the turns he used to get before he’d had his pacemaker inserted. A malfunctioning pacemaker didn’t sound too good, so I told him I’d pop in at lunchtime.

Everything was in good order. He was recovering from a nasty cough, though, so I wondered aloud if, at the age of 82, he might just be feeling weak from having fought that off. I suggested he let me know if things didn’t settle.

I imagined he would give it a week or two, but the following day there was another visit request. Apparently he’d had a further turn that morning. The carer hadn’t liked the look of him so she’d rung the surgery.

Once again, he was back to normal by the time I got there. I quizzed him further. The symptoms came on when he got up from the sofa, or if bending down for something, suggesting his blood pressure might be falling with the change in posture. I checked the medication listed in his notes: eight different drugs, at least two of which could cause that problem. But David had been taking the same tablets for years; why would he suddenly develop side effects now?

I thought I’d better establish if his blood pressure was dropping. I got him to stand, and measured it repeatedly over a period of several minutes. Not a hint of a fall. And nor did he now feel in the slightest bit unwell. I was stumped. David’s wife had been watching proceedings from her armchair. “Mind you,” she said, “it only happens mid-morning.”

The specific timing made me pause. I asked to see his tablets. David passed me a carrier bag of boxes. I went through them methodically, cross-referencing each one to his notes.

“Well, there’s your trouble,” I said, holding out a couple of the packets. One was emblazoned with the name “Diffundox”, the other “Prosurin”. “They’re actually the same thing.”

Every medication has two names, a brand name and a generic one – both Diffundox and Prosurin are brand names of a medication known generically as tamsulosin, which improves weak urinary flow in men with enlarged prostates. Doctors are encouraged to prescribe generically in almost all circumstances – if I put “tamsulosin” on a prescription, the pharmacist can supply the best value generic available at that time, but if I specify a brand name they’re obliged to dispense that particular one irrespective of cost.

Generic prescribing is good for the NHS drug budget, but it can be horribly confusing for patients. Long-term medication keeps changing its appearance – round white tablets one month, red ovals the next, with different packaging to boot. And while the box always has the generic name on it somewhere, it’s much less prominent than the brand name. With so many patients on multiple medications, all of which are subject to chopping and changing between generics, it’s no wonder mix-ups occur. Couple that with doctors forever stopping and starting drugs and adjusting doses, and you start to get some inkling of quite how much potential there is for error.

I said to David that, at some point the previous week, two different brands of tamsulosin must have found their way into his bag. They looked for all the world like different medications to him, with the result that he was inadvertently taking a double dose every morning. The postural drops in his blood pressure were making him distinctly unwell, but were wearing off after a few hours.

Even though I tried to explain things clearly, David looked baffled that I, an apparently sane and rational being, seemed to be suggesting that two self-evidently different tablets were somehow the same. The arcane world of drug pricing and generic substitution was clearly not something he had much interest in exploring. So, I pocketed one of the aberrant packets of pills, returned the rest, and told him he would feel much better the next day. I’m glad to say he did. 

This article first appeared in the 13 March 2018 issue of the New Statesman, Putin’s spy game